Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
December 29, 2014, 06:05:33 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 650645
  • Total Topics: 49678
  • Online Today: 182
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Erectile dysfunction increases with use of multiple medications  (Read 2171 times)

0 Members and 1 Guest are viewing this topic.

Offline John2038

  • Member
  • Posts: 1,529
  • Happiness is a journey, not a destination.
    • HIV Research News (Twitter)
Erectile dysfunction increases with use of multiple medications
« on: November 15, 2011, 12:29:32 PM »
The use of multiple medications is associated with increased severity of erectile dysfunction, according to a Kaiser Permanente study published online in the British Journal of Urology International.

This study surveyed 37,712 ethnically diverse men from Southern California and found that men taking various medications are likely to have more severe ED. This was part of the California Men's Health Study, a multiethnic cohort of men ages 46 to 69 who are members of Kaiser Permanente in California.

Information about medication use between 2002 and 2003 was obtained from pharmacy records. This study looked at men who were taking more than three medications. Survey responses about ED were used to quantify its presence and severity. Of the men included in this study, 29 percent reported moderate or severe ED. In addition to the number of medications, ED was associated with older age, higher body mass index, diabetes, high cholesterol, hypertension, depression, and being a current or past smoker. After taking these conditions into account, the relationship between multiple medications and ED persisted.

MedicationsNumber of MenModerate ED
0 216,12615.9%
3 510,04619.7%
6 96,87025.5%
_> 104,67030.9%

The most common medications associated with ED include antihypertensives (beta blockers, thiazides, and clonidine) and psychogenic medications such as selective serotonin reuptake inhibitors, tricyclic antidepressants, lithium, monoamine oxidase inhibitors, and any medication which can interfere with testosterone pathways.

http://medicalxpress.com/news/2011-11-erectile-dysfunction-multiple-medications.html

Not necessarly HIV
« Last Edit: November 15, 2011, 02:40:42 PM by John2038 »

Offline leatherman

  • Member
  • Posts: 6,346
  • Google and HIV meds are Your Friends
Re: Erectile dysfunction increases with use of multiple medications
« Reply #1 on: November 15, 2011, 06:09:37 PM »
seems obvious.

a person takes meds to deal with their health issues. taking more meds means you have more issues and are "less healthy". less healthy means less healthy all over and that could include sexual response

also not surprising, the most problematic meds for ED were ones that dealt with blood flow, testosterone, and mental state.

Not necessarly HIV
thank goodness HIV doesn't interfere with erectile function.  ;)
leatherman (aka mIkIE)


chart from 1992-2013; updated 2/09/13  Reyataz/Norvir/Truvada

Offline freaky_dream

  • Member
  • Posts: 132
  • mmm
Re: Erectile dysfunction increases with use of multiple medications
« Reply #2 on: November 18, 2011, 05:35:49 PM »
thank goodness HIV doesn't interfere with erectile function.  ;)

If it did then the majority of us wouldn't be here lol!

Offline John2038

  • Member
  • Posts: 1,529
  • Happiness is a journey, not a destination.
    • HIV Research News (Twitter)
Re: Erectile dysfunction increases with use of multiple medications
« Reply #3 on: November 20, 2011, 06:23:22 AM »
Despite it is tempteting to say illness is the cause and meds the consequence, the aim of this study is to measure the impact of the meds themselves. In others words, healthy people taking these medications (imaginary scenarios) would be at risks experiencing ED.

Sure, illness are linked to ED as well (kidney failure, liver cirrhosis, hypogonadism -the most common, etc) but also: stress, too much iron in the body, smoking, etc.. and also, as concluded by this study, some medications.

Note
Interestingly, in the poz population, 40% of the men and 36% of the women had low zinc levels. Zinc deficiency (*) being correlated with a lower serum testosterone levels. Despite inadequate production of testosterone is not a common cause of ED, when ED does occur due to decreased testosterone production, testosterone replacement therapy may reduce the problem .. Here also, the testosterone level, as with illness above, can lead to tempteting conclusions.

(*)For those tempted to take Zinc suplement, it has to be taken with copper; zinc competing with copper for uptake from the gastrointestinal tract; and over-zinc supplementation may lead to low copper levels, which can have deleterious effects on the cardiovascular system.
« Last Edit: November 20, 2011, 06:33:54 AM by John2038 »

Offline leatherman

  • Member
  • Posts: 6,346
  • Google and HIV meds are Your Friends
Re: Erectile dysfunction increases with use of multiple medications
« Reply #4 on: November 20, 2011, 07:27:09 AM »
healthy people taking these medications (imaginary scenarios) would be at risks experiencing ED.
unless they put healthy people on unneccesary medications (LOL obviously, since healthy people wouldn't need medications) I don't understand how that conclusion could be drawn. What seems clearer is that sicker people (ie people who need more medications because of their multiple illnesses or severity of illness) are more likely to suffer from ED. Plus according to this report, age have a large influence, along with certain types of medications (both which seem to be much more the causes of ED than the amount of medications being the factor)

It just seems this study has too many factors to really draw the conclusion that multiple medications themselves are a cause of ED. A more conclusive study to show that "multiple medications" might be a problem would be to look at something like HIV positive people who take 1 or 3 pill regimens vs 5 pill regimens. If mulitple medications are truly a factor then the 5 pill regimen should "cause" more ED than the 1 pill regimen. That kind of study would remove all the move obvious reasons like age, problematic health of the patients, or type of medications etc that are more likely to be the cause of the ED.
leatherman (aka mIkIE)


chart from 1992-2013; updated 2/09/13  Reyataz/Norvir/Truvada

Offline John2038

  • Member
  • Posts: 1,529
  • Happiness is a journey, not a destination.
    • HIV Research News (Twitter)
Re: Erectile dysfunction increases with use of multiple medications
« Reply #5 on: November 20, 2011, 10:27:26 AM »
From the study:
In addition to the number of medications, ED was associated with older age, higher body mass index, diabetes, high cholesterol, hypertension, depression, and being a current or past smoker. After taking these conditions into account, the relationship between multiple medications and ED persisted.

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.